This Glenageary home with a charming double-height extension is on the market for €1.875 million
This Glenageary home with a charming double-height extension is on the market for €1.875 million

Megan Burns

Surrogacy: ‘As soon as I lay a foot on Irish soil I become a legal stranger to my son’
Surrogacy: ‘As soon as I lay a foot on Irish soil I become a legal...

Amanda Cassidy

Cuffing season is upon and singletons need to know what to look out for
Cuffing season is upon and singletons need to know what to look out for

Christina McLoughlin

Children are becoming less resilient and it is because of our parenting style
Children are becoming less resilient and it is because of our parenting style

Amanda Cassidy

These 4 Sofia Coppola films are the dreamy escapism we need right now
These 4 Sofia Coppola films are the dreamy escapism we need right now

Jennifer McShane

Am I supposed to feel joy over a PowerPoint presentation?
Am I supposed to feel joy over a PowerPoint presentation?

Esther O'Moore Donohoe

Nowstalgia: beauty’s most forward-thinking trend? Looking back
Nowstalgia: beauty’s most forward-thinking trend? Looking back

Holly O'Neill

Here’s how to maximise your annual leave in 2022
Here’s how to maximise your annual leave in 2022

Megan Burns

What’s coming to Netflix this November
What’s coming to Netflix this November

Lauren Heskin

The reality of being a single mother by choice: ‘I conceived my son with a sperm donor’
The reality of being a single mother by choice: ‘I conceived my son with a...

Amanda Cassidy

Image / Editorial
Sponsored

It’s cold and flu season, but do you know what’s in your medicine cabinet?

Sponsored By

by IMAGE
23rd Dec 2019
Sponsored By
It’s cold and flu season, but do you know what’s in your medicine cabinet?

A well-stocked medicine cabinet can prepare you for cold and flu season, but do you know what ingredients are in your remedies?


We’re well and truly into cold and flu season now, with it generally lasting until April. Most of us will take preventative measures to tackle cold or flu.

A cold is mild viral infection which affects the nose, throat and sinuses, and can affect the ears. According to the HSE, cold patients usually show symptoms of a sore throat and a blocked or runny nose.

Seasonal flu, or influenza, is a highly infectious disease caused by the flu virus. It affects the lungs and upper airways. According to the HSE, flu patients usually suffer from fatigue, aching muscles, a headache and a high temperature.

With ingredients sometimes difficult to pronounce, it’s hard to know what you should be taking to relieve your cold and flu symptoms. Here’s a breakdown of what’s in your medicine cabinet (but please speak to your pharmacist or GP before taking any medication).

Fever / Aches

Remedy: Paracetamol

Paracetamol is a medicine that is used to ease mild to moderate pain, like headaches, sprains, toothache or symptoms of a cold. It can be used to control a fever (high temperature, also known as pyrexia).

How it works

Paracetamol works as a painkiller by affecting chemicals in the body called prostaglandins, according to the HSE. Prostaglandins are substances released in response to illness or injury. Paracetamol blocks the production of prostaglandins, making the body less aware of the pain or injury.

Tiredness

Remedy: Caffeine 

Caffeine is a stimulant for relief of fatigue and drowsiness. Cold and flu capsules that contain caffeine can be used to relieve the symptoms of common cold or flu such as headache, sore throat, body aches and pain.

How it works

The Department of Psychology at the University of Bristol carried out an experiment that was published in the Journal of Psychopharmacology. It showed that caffeinated drinks that increase alertness can remove the malaise associated with the common cold, and that increased stimulation of the sensory afferent nerves may also be beneficial.

Blocked nose

Remedy: Phenylephrine

Decongestants, such as phenylephrine, are used in many over-the-counter cold remedies.

How it works

Decongestants reduce swelling in the passages of the nose to help you breathe more easily.

Remedy: Pseudoephedrine

Pseudoephedrine is a decongestant that helps unblock stuffy noses. It can be found in oral sachets, nose drops or nasal sprays.

How it works
Pseudoephedrine works by reducing the swelling of blood vessels in your nose, says the NHS. This helps mucus and airflow more freely in the cavities in your nose (sinuses), helping you to breathe more easily.

Runny nose

Remedy: Promethazine hydrochloride

According to the Health Products Regulatory Authority (HPRA), promethazine hydrochloride is an antihistamine which dries up a runny nose to allow easy breathing and aids restful sleep.

How it works

According to the NHS, antihistamines like promethazine work by preventing the release of histamine from certain cells in your body. Histamine is normally released when you’re exposed to allergies, like pollen. By preventing the release of histamine, promethazine causes sleepiness and helps with pain control.

Remedy: Diphenhydramine
Diphenhydramine is an antihistamine that helps relieve coughing, sneezing and runny nose, according to the HPRA.

How it works 
Diphenhydramine blocks the effects of histamine in your brain, reducing symptoms of runny nose. Diphenhydramine also blocks the effects of another chemical called acetylcholine according to the NHS. This can help dry up a cough or runny nose but can also cause side effects such as a dry mouth and dry nose.

Dry Cough

Remedy: Dextromethorphan hydrobromide

Dextromethorphan hydrobromide is a cough suppressant that helps relieve dry or tickly coughs.

How it works

It acts on the brain to hold back the cough reflex and should only be used for a dry cough.

Chesty Cough

Remedy: Guaifenesin

Guaifenesin is an expectorant to help loosen phlegm.

How it works 

Guaifenesin works by thinning the mucus in your air passages, bringing it up so that coughing is easier.


According to the HSE, most colds can be treated at home, and they will get better by themselves without any specific treatment. The advice is to drink plenty of liquids, get lots of rest and eat healthily.

If you are suffering from cold or flu, you should talk to your pharmacist about products and medications that will help and how best to take them.

Perrigo Cold & Flu Multi-Relief Max Powder for Oral Solution* medicine is used for the relief of the symptoms of colds and ­flu and the pain and congestion of sinusitis, including aches and pains, headache, blocked nose and sore throat, chills and feverishness (high temperature). It can also loosen stubborn mucus (phlegm) and provide relief from chesty coughs. Find out more at here.

*Perrigo Cold & Flu Multi Relief Max Powder for Oral Solution Paracetamol 1000 mg, Guaifenesin 200 mg, Phenylephrine 12.2 mg. For the relief of symptoms of colds, flu, sinusitis and chesty coughs. Do not take with any other paracetamol-containing products or with other cold, flu or decongestant products. Always read the leaflet.

Find out more at perrigoproducts.ie.

hse.ie / nhs.uk / hpra.ie

IRE-PER-2019-36

 

Also Read

It’s cold and flu season, but do you know what’s in your medicine cabinet?
EDITORIAL
8 easy ways to keep your brain healthy that you can do right now

Your brain health is just as important as that of the rest of your body, says psychologist and neuroscientist Dr...

By IMAGE

It’s cold and flu season, but do you know what’s in your medicine cabinet?
EDITORIAL
Attending multiple weddings this year? How to save money as a guest

These days, going to a wedding is the equivalent of going on a short holiday in terms of cost. From...

By Jennifer McShane

It’s cold and flu season, but do you know what’s in your medicine cabinet?
EDITORIAL
How to limit drips and brush strokes while painting kitchen cabinets

Painting kitchen cabinets can be transformative and can be achieved relatively low-cost, but you need the right equipment, and a lot of...

By Amanda Kavanagh

It’s cold and flu season, but do you know what’s in your medicine cabinet?
EDITORIAL
Sarah Harding’s heartbroken mum announces the singer’s death aged just 39

Sarah Harding has died at the age of just 39, her heartbroken mother revealed today. The Girls Aloud star had...

By Amanda Cassidy

It’s cold and flu season, but do you know what’s in your medicine cabinet?
EDITORIAL
5 houseplants we guarantee you can keep alive

For those who buy houseplants with the best of intentions and end up killing them, here’s a selection you’ll be...

By Hannah Hillyer

It’s cold and flu season, but do you know what’s in your medicine cabinet?
EDITORIAL
Trinity Tales: ‘Front Square was her garden, and the city was her playground’

Annie Gatling, now Colleran, knew Trinity College was for her when she saw Front Gate from the top storey of...

By Amanda Cassidy

It’s cold and flu season, but do you know what’s in your medicine cabinet?
premium EDITORIAL
Business Club members get your complimentary tickets to The IMAGE Business Summit 2021

Don’t miss this year’s IMAGE Business Summit, with an expert line-up, skills masterclasses, keynote addresses and more.Back by popular demand,...

By Shayna Sappington